Thursday, September 18, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Sunday, October 10, 2010 mothball, Community Member, asks

Q: I switched from Abilify (25mg daily) to Fanapt (16mg daily).

Swithced from Abilify (25mg daily) to Fanapt (16mg daily) due to Akathisia from Abilify as the dose increased. On one or two occasions only, on Fanapt, so far, I have also experienced it when I had consumed way too much caffeine those 2 days. Can mega doses of caffeine cause Akathisia? (Inner torment, shudders of agony, chemical torture?)

 Also take Cymbalta (60mg daily), Tegretol (400mg daily)

Answer This
Answers (1)
Christina Bruni, Health Guide
10/12/10 11:00am

Hello mothball,

 

Please be honest with your psychiatrist about any symptoms or side effects you're experiencing with the new drug or with any drug you're on.

 

I read a book about medications for schizophrenia years ago and it suggested that people with schizophrenia need to refrain from using caffeine.

 

Cutting out the caffeine you will see if the akathisia stops.

 

If the akathisia continues there is a drug that can be prescribed to help alleviate the atkathisia.  You can ask your doctor or pharmacist for the name of the drug.  I thought it was called Inderal but I could be mistaken because it was years ago I spoke to my pharmacist about this.

 

It is my personal opinion [not a medical opinion] that caffeine should be avoided or if used only used in minimal doses.

 

For example: I have a bottle of Snapple Peach Iced tea three or four days a week and of that amount I have one bottle a day on the days I have it.

 

The person who wrote the book that stated we should refrain from caffeine was an MD.

 

I can't tell you definitely if mega doses of caffeine cause akathisia however I wouldn't be surprised if it did.

 

Regards,

Christina

Reply
mothball, Community Member
10/12/10 2:57pm

Thank you for responding. I'm feeling so terrible, and am going to cut out caffeine. I'm willing to do what it takes to feel better.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By mothball, Community Member— Last Modified: 10/26/11, First Published: 10/10/10